Timing progesterone when period stops after being on BCP

by Saskia

Hi there!

I have a question about my period and when to start/ stop progesterone. I started the cream (Wellspring) 3 months ago and at the same time I started to wean off my BCP which I used for over 10 yrs. I did this because I stopped cold turkey before and that was a complete disaster (very bad acne returned with a vengeance, lost a lot of weight, wasnt myself, my period stopped after being off bcp for 3 months).
I started the cream 14 days after my first 'period' day, still being on the pill..so basically not my natural period of course.
Now last month I cut the pill to 1/4..so there's less and less of that in my body. 2 days ago my period should have started. At first I thought it was going to, because of brown spotting, which is normal for me at the beginning of my period. So I stopped the cream. But now my period hasn't started yet, it just was some spotting, and no red blood.
I'm not spotting now as well. And I cant be pregnant. My question is, should I go on with the cream now? Or stop and wait if my period will show up?
Maybe i have no period because there isnt that much bcp in my body anymore and my cycle is getting irregular because of that, but still then I dont know what to do with the cream now.

A little more info on me.
Im 33 years old.
I had my hormones checked (while on bcp, so I know this isnt all reliable info), turned out my progesterone/estrogen was a little bit out of ratio. And my testosterone was skyhigh (explaining my severe acne problem, that I controlled with BCP). Cortisol low through the whole day.
My goal is stopping BCP ( too many side effects), and not having such a big withdrawel reaction the last time I stopped BCP. I have a very strict diet, because a lot of food intolerances (also for vegetables, fruit and herbs..really heavy), so I dont eat a lot of sugar for over a year now, and still my testosterone was so high.
So far progesterone helps me to gain some weight, feel at ease..so things are happening. In the beginning I started spotting between periods,which I read is a good thing.

Anyway, I would really like to know what to do now with the timing of the cream. Cause I can't seem to find a professional over here that can answer me.

Thanks for your help!

Greetings from Holland,

Comments for Timing progesterone when period stops after being on BCP

Click here to add your own comments

Mar 21, 2012
Timing progesterone when period stops after being on BCP
by: Wray

Hi Saskia All drug based Contraceptives have the potential to cause harm, I'm relieved you've stopped it. When first starting progesterone it can upset the cycle, don't start using it again now. It's best to do as you have done, use it for the 14 days of the luteal phase, even if at the moment your cycle is still finding it's way. Unless you begin getting severe Oestrogen Dominance symptoms. If this should occur I suggest you use the cream daily for 2-3 months, through any bleeding or spotting. And then begin following your cycle, we have more info on our page How to use progesterone cream. Spotting means your progesterone levels have dropped, we have more info on our Menstruation page. You are the only person who is pleased the progesterone has caused weight gain! Unfortunately this occurs in so many women, and it's because they are not using enough progesterone. Initially progesterone stimulates oestrogen, oestrogen causes water retention, see here, here, here and here. The weight you've gained is water, progesterone is the best diuretic there is. Over 1200mg/day is now given to Traumatic Brain Injury victims to prevent the oedema that forms. I recommend 100-200mg/day, more if symptoms are severe. I don't know how much you are currently using but if you wished to increase the amount you would need to use between 5-9.5ml of the cream you have. I'm puzzled you have Acne if as you say you avoid sugars. All sugars should be avoided, including those found in all grains, legumes, and sweet starchy fruits and veggies. Fructose, sucrose and glucose decrease SHBG by 80, 50, and 40% respectively, see here. If SHBG drops free testosterone rises. Continued below.

Mar 21, 2012
Timing progesterone when period stops after being on BCP Part 2
by: Wray

Hi Saskia Progesterone increases SHBG, see here. The amounts they used were very high, but it was oral progesterone, which is not the best Delivery system. Please take a look at our Nutrition page, there's a link to Dr Cordain's site the Paleo Diet. He's studied acne in depth. It could be you lack vitamin D, it's low in most of us, particularly in northern climates. Please have a test done, it's vital for all cells to function normally, including the skin. For more info on vitamin D levels, testing etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...